For the last decade, the combination therapy of pegylated interferon (Peg-IFN) plus ribavirin (RBV) has been considered as the standard of care treatment for chronic hepatitis C virus (HCV) infection. However, it has been associated with an increased incidence of many adverse cutaneous reactions and emergence of autoantibodies or even autoimmune diseases. We report a case of irreversible alopecia universalis (AU) with complete hair loss extended to the whole body, which started after discontinuation of Peg-IFN/RBV combination therapy for chronic HCV infection. In conclusion, this case represents an uncommon presentation of a common disease. Physicians must be aware of the potential adverse reactions of an antiviral therapy containing IFN, which might occur even after the discontinuation, and fully inform the patient at the beginning of his treatment course. We hope that interferon-free regimens will utterly supplant interferon-based therapy for most or all HCV patients avoiding the emergence of autoimmune manifestations.

Alopecia universalis after discontinuation of pegylated interferon and ribavirin combination therapy for hepatitis C: a case report.

ABDELALL, NESRINE GAMAL MOHAMED;BRODOSI, LUCIA;PATRIZI, ANNALISA;BERNARDI, MAURO;ANDREONE, PIETRO
2014

Abstract

For the last decade, the combination therapy of pegylated interferon (Peg-IFN) plus ribavirin (RBV) has been considered as the standard of care treatment for chronic hepatitis C virus (HCV) infection. However, it has been associated with an increased incidence of many adverse cutaneous reactions and emergence of autoantibodies or even autoimmune diseases. We report a case of irreversible alopecia universalis (AU) with complete hair loss extended to the whole body, which started after discontinuation of Peg-IFN/RBV combination therapy for chronic HCV infection. In conclusion, this case represents an uncommon presentation of a common disease. Physicians must be aware of the potential adverse reactions of an antiviral therapy containing IFN, which might occur even after the discontinuation, and fully inform the patient at the beginning of his treatment course. We hope that interferon-free regimens will utterly supplant interferon-based therapy for most or all HCV patients avoiding the emergence of autoimmune manifestations.
Gamal N; Brodosi L; Misciali C; Patrizi A; Vukatana G; Malavolta N; Bernardi M; Andreone P.
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11585/278517
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 2
social impact